I started taking this medicine 25 mg 2x a day due to a fast heart rate and I have SEVERE anxiety. The doctors did many tests in my 3 day hospital stay and everything came back normal! I was so scared yes everything was ok but again no one knew why I had a fast heart rate so they said I have severe anxiety and tachycardia which they made it seem like it was induced by my anxiety as if my anxiety is getting so bad I can't even control my own body. The medicine lowered my heart rate and believe it or not lowered my anxiety I'm a happier person and I feel better! Only thing is sometimes if I'm at work and I bend down and stay there and then get up I get a bit dizzy which freaks me out but I heard this is a side effect with any medicine that lowers heart rate or blood pressure. PLUS I've been having VIVID nightmares, they are super scary very realistic I wake up and I never feel like my heart is pounding I don't think it is I just wake up freaked out but I quickly realize it was just a dream and I go back to bed but I go into the same or another nightmare. Anyone else have this side effect if so how long did it last I've only been on the medicine for 2 weeks?
Metoprolol - Does anyone else experience vivid nightmares while taking this med?
Question posted by JenniferLynn0825 on 4 Sep 2013
Last updated on 2 January 2021 by Raghul23
I have the exact issue. My cardiologist did a echocardiogram and said everything is OK. I’ve been on metoprolol succinate 25mg 1x day for two months now. It has helped me with palpitations but I still have anxiety attacks, nightmares and insomnia. I’m a healthy 28 yr old but don’t know why the doctor put me on metoprolol for anxiety.
Holy Moly !! This morning I was in such a deep sleep, didn't hear knocking on door or window, TELEPHONE right beside my bed, and housekeeper went and got manager to open the door and when she yelled my name, I woke up CRYING< SHAKING from one of the worst , most vivid nightmares I have ever had!! I have leaned toward insomnia all my least--especially when I have a shock, severe stress or emotional event (which I had in June) My problem, is once I am awake, I am awake and often don't go to "sleep" until 2am to 4 am... also getting constant headache. Been taking 25 mg once a day for anxiety about 3 weeks and thought I was feeling less anxious at least. But yesterday, I could have forgotten to take the pill. I wonder... first ... What a DEEP REM VIVID nightmare... I am going to add this drug to my side effect watch list...
Even the Best medicines come with some unpleasant side effects and Dreams in this case. Just try lowering dose for few days and come back to normal.Prayers, Meditation before sleeping will help.Reduce food quantity of dinner by 20 % and do not take any fluids for 3 hrs before sleeping.
Relax , Be happy and have aHappy Heart
I am Heart attack survivor for 2 yeras now-
I was prescribed Metoprolol for moderately high blood pressure. At the time I was about 48 years old and had never been on blood pressure medication before. I’m a male and was in otherwise very good health. I took the medication for five year. I started having bizarre dreams soon after first starting the medication. A few times a week I would find myself sitting up in bed trying to figure out where I was. It progressed and got considerably worse from there. Within a year it got to the point where I was waking up two or three times a night, almost every night, again startled out of a bad dream and/or not knowing where I was or what was going on. My wife was becoming exhausted since I frequently woke her up with my startled disoriented awakenings. I ended up being extraordinarily tired throughout the day. I would fall asleep at work every day and pretty much pass out when I got home from work.
My doctor told me he thought maybe I had Barr-Epstein virus. He prescribed Nuvigil for me to help keep me awake through the day and could not figure out why I was so tired and frequently feeling “foggy”. My sleep disturbances continued to worsen. To make a long story short by the end of it I had such horrible night terrors every night that I found myself throwing the lamp off my nightstand, repeatedly falling off the bed, pushing my wife, and otherwise physically acting out my nightmares to the point that I basically assaulted my wife twice while she was sleeping, and I of course, knew nothing of it while it was happening. After the first time I assaulted my wife by strongly shoving her a number of times (out of the way of an oncoming truck in my dream) we both went to the doctor and said I’ve got to have some medication to knock me out a night. We said this has become intolerable and has to stop. He prescribed sleep medication which helped for about 2 or 3 nights. It stopped working entirely and within a couple of weeks I ended up hitting my wife her during an episode. At this point I said I’ve got to sleep in another room from now on, I can’t risk hurting her again but I was also determined to read everything I could about night terrors on the internet and see what I could learn. During this process I googled the names of the couple of medications that I was taking and low and behold I found that in rare cases Metoprolol can cause night terrors. I asked my doctor about that and he told me that wouldn’t cause it. He had never heard of it in 20 years of medicine. I told him I didn’t really care, and that I was stopping the medication and wanted to know if I could do it “cold turkey” or if I had to be weaned off of it. He said he was sure that it wouldn’t change anything but I could decrease the dose for 3 days and then quit taking it. He was wrong about that too. I had severe flu like symptoms for two days after quitting the medication and I felt really awful (turns out it should be two weeks of weaning off). Within two days after quitting the medication entirely I had my first good night’s sleep in a very long time. It has been a year and a half now and I feel like I’ve been reborn. I (and my wife) now sleep through the night. I swear I can’t remember having a nightmare since I quit the medication but I’m 100% certain I have not had any acting out night terror. I’m alert through the day and have even quit drinking caffeine which I was using extensively to try and make it through the workday before. This drug totally screwed up 5 years of my life and while my case may be rare, I can’t help but wonder how many other people are going through similar problems and their doctors are telling them it can’t be the Metoprolol, must be something else. I’m now on a different blood pressure medication and have no problems.
I've been on metoprolol 25mg twice daily. For high heart rate too. Been
on it for a month now. My nightmare started before I was on the meds. They aren't any worse but not any better either. My nightmare are from my PTSD.
I hope they go away for you soon. you might need to be on the meds longer for the side effect to stop. Good Luck!
Nightmares are a side effect though not a common one and will probably go away after taking the drug for a while. Once your body gets more used to it they should cease. Give it some time and it should get better. If not and it becomes troublesome, talk to your Dr.
- Metoprolol uses and safety info
- Metoprolol information for Healthcare Professionals (includes dosage details)
- Side effects of Metoprolol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.